Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 12, 2021Dickinson County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 12, 2021, 10:02 PM CDT for Dickinson County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 10:02 PM CDT (03:02 UTC)
Expired
Aug 12, 2021, 10:45 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Hail
0.88 in
Wind
50

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4214 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS83 KTOP 130302
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1002 PM CDT Thu Aug 12 2021
 
KSZ035-130345-
Dickinson-
1002 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southern Dickinson
County through 1045 PM CDT...

At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carlton, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Herington, Hope and Carlton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3877 9737 3877 9693 3861 9693 3861 9737
TIME...MOT...LOC 0301Z 269DEG 10KT 3868 9730 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Reese

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 6:27 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 12, 6:27 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
627 PM CDT Thu Aug 12 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 256 PM CDT Thu Aug 12 2021

The main focus for this forecast is the chance for storms today
and tonight.

This afternoon, a weakly defined stationary front was located
across northern KS and extended into southeast NE and southern
IA. The stationary front will remain across northern KS into
southeast NE through most of the afternoon hours but will begin to
push southward this evening. Thunderstorms continue to develop
along the front as elevated instability and steep lapse rates
combine with weak convergence along the boundary. The SPC
mesoanalysis page has about 5000 J/Kg CAPE in a nearly uncapped
environment near the boundary. Effective and 0-6 Km shear on the
other hand appears to be minimal with values of 20 knots or less.
Therefore, some pulse type storms this afternoon and early
evening could become severe with damaging wind gusts to 60 mph and
quarter size hail. However, if any updraft becomes more organized
with mesoscale rotation, there may be a larger hail threat with
the very high CAPE values. Models are all over the place when it
comes to the evolution of the front/storms this evening and
tonight. Continued development along the boundary across northern
Kansas this afternoon, followed by a congealing of storms into a
line segment along the main synoptic front this evening is the
most likely scenario based on the 12 UTC suite of data
available. Scattered to numerous showers and thunderstorms could
continue along and north of the front into Friday morning. There
may be some brief heavy rainfall within the line of storms
tonight.

A weak mid-level wave may swing through northeast KS Friday and
Friday night. Off and on showers and thunderstorms are possible
through the day Friday as a result. Shower and thunderstorm
chances should gradually decrease through the overnight hours as
the front, mid-level wave and associated lift exit the area. Northeast
winds, cloud cover and periods of showers and thunderstorms will
keep temperatures quite a bit cooler Friday with highs in the low
to mid 80s.

Showers and thunderstorms are possible again Saturday as return
flow kicks in and another mid-level wave swings through the
northwest flow aloft. Cooler temperatures and occasional showers
and thunderstorms will highlight the forecast through mid-week as
we remain under the influence of northwest flow aloft and lee
surface troughing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 625 PM CDT Thu Aug 12 2021

While showers and storms have generally avoided the main TAF sites
so far, they should become more widespread again by the late
evening hours. Ceilings will mostly remain VFR, but visibilities
in the heavier showers and storms could become MVFR and locally
worse. Conditions gradually improve by late tonight, with any
leftover showers or storms exiting by late tomorrow morning. In
general, winds will be from the northeast around 5 kts behind the
cold front, but will be widely variable around any stronger
convection.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ010>012-022>024-
026-036>040-054>056-058-059.

&&

DISCUSSION...Jones
AVIATION...Reese
Hazardous weather outlook, Aug 12, 8:54 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
854 PM CDT Thu Aug 12 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-140200-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
854 PM CDT Thu Aug 12 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Showers and storms will likely redevelop over the late evening
and overnight hours across the area. A few of these storms may be
strong to severe, with strong winds and large hail the main
hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 12, 7:31 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
731 PM CDT Thu Aug 12 2021

KSZ040-130100-
Douglas-
731 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northern Douglas
County through 800 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton Lake, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lawrence, Lecompton, Clinton and Clinton Lake.

This includes Kansas Turnpike between mile markers 189 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3889 9550 3906 9550 3906 9548 3907 9546
      3907 9542 3903 9535 3903 9533 3904 9530
      3903 9529 3905 9528 3904 9519 3897 9519
      3896 9517 3898 9516 3893 9514
TIME...MOT...LOC 0030Z 258DEG 16KT 3897 9539

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Reese
Local storm report, Aug 12, 7:59 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             TESCOTT                 39.01N 97.88W
08/12/2021  E1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM TESCOTT.

&&

JW
Special weather statement, Aug 12, 8:58 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
858 PM CDT Thu Aug 12 2021

KSZ037-130230-
Morris-
858 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern Morris
County through 930 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Burdick, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilsey and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3867 9693 3867 9662 3852 9662 3852 9693
TIME...MOT...LOC 0157Z 161DEG 5KT 3854 9678

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Aug 12, 9:29 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
929 PM CDT Thu Aug 12 2021

KSZ040-055-056-130300-
Douglas-Franklin-Osage-
929 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of Franklin,
southeastern Douglas and east central Osage Counties through 1000 PM
CDT...

At 928 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eudora to 3 miles west of Quenemo.
Movement was east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southeastern Lawrence, Ottawa, Baldwin City, Eudora, Wellsville,
Centropolis, Pomona, Quenemo, Princeton, Lane, Rantoul, Pleasant
Grove and Vinland.

This includes Interstate 35 between mile markers 173 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3843 9507 3855 9567 3898 9515 3897 9513
      3897 9511 3895 9509 3896 9508 3898 9508
      3899 9506 3898 9506
TIME...MOT...LOC 0228Z 270DEG 16KT 3898 9509 3859 9559

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 12, 9:43 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
943 PM CDT Thu Aug 12 2021

KSZ035-130330-
Dickinson-
943 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of east central
Dickinson County through 1030 PM CDT...

At 943 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Enterprise, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enterprise and Woodbine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3893 9717 3897 9696 3896 9696 3897 9693
      3887 9693 3887 9689 3881 9689 3881 9693
      3874 9693 3875 9717
TIME...MOT...LOC 0243Z 269DEG 10KT 3884 9711

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Reese
Special weather statement, Aug 12, 10:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1002 PM CDT Thu Aug 12 2021

KSZ035-130345-
Dickinson-
1002 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southern Dickinson
County through 1045 PM CDT...

At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carlton, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Herington, Hope and Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3877 9737 3877 9693 3861 9693 3861 9737
TIME...MOT...LOC 0301Z 269DEG 10KT 3868 9730

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:19 PM CDTSevere Thunderstorm WarningTOPCloud, Republic26 min
Aug 12, 7:31 PM CDTSpecial Weather StatementTOPDouglas29 min
Aug 12, 8:58 PM CDTSpecial Weather StatementTOPMorris32 min
Aug 12, 9:06 PM CDTSevere Thunderstorm WarningTOPMorris24 min
Aug 12, 9:29 PM CDTSpecial Weather StatementTOPFranklin31 min
Aug 12, 9:43 PM CDTSpecial Weather StatementTOPDickinson47 min
Aug 12, 9:46 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin29 min
Aug 12, 10:18 PM CDTSpecial Weather StatementTOPFranklin42 min
Aug 12, 10:38 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin37 min
Aug 12, 10:49 PM CDTAreal Flood AdvisoryTOPDouglas, Franklin5 hr
Aug 12, 11:06 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin24 min
Aug 12, 11:55 PM CDTFlash Flood WarningTOPDouglas, Franklin, Shawnee3 min
Aug 13, 12:01 AM CDTFlash Flood WarningTOPDouglas, Franklin6 hr
Aug 13, 12:11 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson3 hr
Aug 13, 12:22 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha23 min
Aug 13, 12:43 AM CDTSevere Thunderstorm WarningTOPBrown17 min
Aug 13, 12:55 AM CDTSpecial Weather StatementTOPBrown35 min
Aug 13, 1:19 AM CDTSpecial Weather StatementTOPMarshall41 min
Aug 13, 1:38 AM CDTSpecial Weather StatementTOPDouglas, Jefferson52 min
Aug 13, 1:49 AM CDTAreal Flood AdvisoryTOPBrown, Jackson, Marshall, Nemaha5 hr
Aug 13, 1:56 AM CDTSpecial Weather StatementTOPLyon49 min
Aug 13, 2:07 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon38 min
Aug 13, 2:10 AM CDTFlash Flood WarningTOPLyon, Osage4 hr
Aug 13, 2:18 AM CDTFlash Flood WarningTOPDouglas, Franklin, Jefferson4 hr
Aug 13, 2:44 AM CDTSpecial Weather StatementTOPWabaunsee46 min
Aug 13, 2:51 AM CDTFlash Flood WarningTOPLyon4 hr
Aug 13, 3:15 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Osage, Shawnee3 hr
Aug 13, 3:51 AM CDTAreal Flood AdvisoryTOPRepublic, Washington3 hr
Aug 13, 6:09 AM CDTAreal Flood AdvisoryTOPLyon, Osage105 min
Aug 13, 6:27 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin2 hr
Aug 13, 6:30 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Jefferson2 hr
Aug 13, 6:52 AM CDTAreal Flood AdvisoryTOPLyon53 min
Aug 13, 9:08 AM CDTRiver Flood WarningTOPWashington4 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.